West Virginia, 2018

Flooding and Heavy Rain in West Virginia, December 20 to 24, 2018

December 20 to 24, 2018 · NWS RLX · 7 events in 6 counties and zones

Several low pressure systems lifted through the Appalachians between the 20th and 24th. 25 inches over 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several low pressure systems lifted through the Appalachians between the 20th and 24th. On the 21st, an area of heavy rainfall moved across western West Virginia with totals of 1 to 1.25 inches over 24 hours. The higher amounts were along the Ohio River. On the 22nd, another widespread 0.75 to 1.25 inches fell, with up to 1.5 inches across the southern Coal Fields. All of this rain fell on already saturated ground, and quickly became runoff into local creeks and streams, pushing some into flooding. Eventually, this water worked its way into the Ohio River, with minor flooding in typical low spots along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 20, 7:19 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 20, 7:19 PM EST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
719 PM EST Thu Dec 20 2018

.SYNOPSIS...
Low pressure systems move north along the Appalachians through
early Friday. Colder with rain and snow showers Friday night
into Saturday mainly northeast mountains. More snow showers with
fast moving system Sunday night. High pressure thereafter.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 715 PM Thursday...

Expanded the Flood Watch to include portions of SE OH, W WV, and
NE KY, valid through this evening. Banding of heavier rainfall
training over the same area will likely lead to some flooding
impacts. Many areas across the watch area received over an inch
of rain late this afternoon and evening in only a few hours.
Rainfall totals by the end of this evening, across the newly
expanded portion of the watch, could total 2 to 3 inches.

As of 130 PM Thursday...

A pair of surface low pressure systems will lift north along
the Appalachians tonight and Friday. Radar imagery shows
associated areas of stratiform rain spreading from south to
north this afternoon. High resolution and synoptic models
suggest first areas of rain should move north northwest while a
break or a lull in precipitation will decrease PoPs across the
central cwa by this evening. Confidence runs high with a second
low pressure center tracking behind the first one, to bring
another area of copious rainfall across southwest VA, southeast
WV including the central mountains. A flood watch remains in
effect for portions of WV's central and southern mountains
through Friday evening. This flood watch could be expanded later
if expected persistent moderate rainfall occurs overnight
tonight. Some models are targeting the Tri-state area, north
along the OH River with a maxima of QPF. If this trend
continues, a flood watch could be expanded to cover these
areas.

Wind flow is forecasted to increase overnight, mainly along the
higher ridges of our eastern mountains. Models show
southeasterly winds at H850 increasing to 50-60 knots overnight.
Some of these winds can mix down to produce gusts up to 25 knots
along higher elevations.

Deep south southeasterly flow will continue to pump moisture
and warmer air to the area tonight. This will keep temperatures
from falling. Expect nearly steady temperatures overnight, just
dropping a degree or two after sunset. Used the bias corrected
consensus MOS guidance for temperatures through the period.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 210 PM Thursday...

Surface low exits to the northeast and upper trough settles
overhead. Cold air advection on NW flow, combined with short
wave moving through early Saturday morning, will kick off snow
showers across the mountains and rain/snow showers in the
Lowlands. Strong orographic accent should enhance snowfall
totals across the NE Mountains, with possibly 4 to 8 inches at
Snowshoe and elevations above 3500 feet. At the lower elevations
across the mountains it will take a bit longer for rain to
change over to snow late Friday night, so amounts will be
lighter with about 1 to 3 inches. Although the Lowlands may also
see a few snow showers by dawn on Saturday, little to no
accumulations are expected there. Snowfall accumulations will
depend on how fast the cold air works into the area Friday
night. Model soundings are marginal with thermal/moisture
profiles and ice crystal growth may be limited. However, these
model soundings likely are not picking up on the enhanced lift
in the favorable upslope zones.

Drier air, with brief high pressure building in, will cut off
the snow showers in the mountains by Saturday afternoon.
However, another upper level trough/short wave will cross late
Sunday and more mountain snow showers will be possible once
again.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thursday...

A fast moving wave will push across the region Sunday night into
Monday, with rain and snow showers. High pressure will then
build in for the middle of the week, possibly another stronger
system affecting the area towards the end of the forecast
period on day 7. Current guidance is indicating that this will
be a warm scenario and more rain will be possible. With timing
differences that far out in the forecast, decided to just go
with a blend of ensemble and deterministic guidance until
forecast confidence increases as we get closer to the event.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 650 PM Thursday...

Heavy rain this evening has restricted HTS and PKB down to
LIFR/IFR status, while the eastern side of the region has
remained under MVFR conditions with only light showers. Radar
this evening shows drier air moving into the eastern half of the
region, which will bring a lull in visibility restrictions for
HTS, EKN, and CKB. These breaks from showers will be brief,
however, as a secondary surge of moisture streams back overhead
and lowers ceilings for all terminals Friday afternoon.
Therefore, maintained IFR conditions for the back half of the
TAF period with the possibility of LIFR conditions within
heavier bands of rain.

Moderate rain showers may attempt to mix down stronger winds
Friday afternoon, as hinted by model guidance, so included gust
potential in the upper teens for HTS, CRW, and HTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Varying restrictions overnight pending how
much dry air moves through the area ahead of the secondary surge
of moisture. LIFR conditions possible in heavier rain for all
terminals Friday afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 FRI
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    M    M    M    H    H    L    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    H

AFTER 00Z SATURDAY...
IFR possible in rain through the start of the weekend, and in
snow showers across the mountains Friday night into Saturday.

&&

.HYDROLOGY...
Storm system to our south is expected to move northeastward
overnight tonight and Friday. Almost all of the models are
hitting the eastern slopes of the WV mountains with at least
1.50 to 3.00 inches of rain. Most of the rain will be rung out
on the eastern upslope areas, but some of that rain may spill
over the ridges and into the HSA. FFGs are averaging in the 1.50
inch range in 3 hours and 1.75 to 2.00 inches in 6 hours. Soils
are wet and most of this rain is expected to runoff into the
streams and creeks. This will in turn cause rivers to rise as
well. Issued an FFA for our Eastern WV mountain zones from this
afternoon through Friday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday afternoon for WVZ516-518-520-
     522>524-526.
     Flood Watch until midnight EST tonight for WVZ005>011-013-014-
     017-019-020.
OH...Flood Watch until midnight EST tonight for OHZ067-075-076-
     085>087.
KY...Flood Watch until midnight EST tonight for KYZ103-105.
VA...None.

&&

SYNOPSIS...TRM/MPK
NEAR TERM...RH/ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MEK
Hazardous weather outlook, Dec 20, 11:18 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1118 AM EST Thu Dec 20 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-517-519-521-525-211630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
1118 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain, heavy at times, will return to the area Friday and last into
Friday night, as a second wave moves up through the area. The
heaviest of the rain is expected east of the Ohio river. With
saturated conditions, plus the rain today and tonight, flooding of
creeks and streams, and urban and poor drainage areas, will be
possible Friday and Friday night.

In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>524-526-211630-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
1118 AM EST Thu Dec 20 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, gusty winds Friday night and Saturday, may result in
downed small limbs and isolated power hits, especially given the
soaked grounds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 2 heavy rain. Local standard time, as filed.

Flood, Cabell

When
December 20, 7:25 PM EST to 9:30 PM EST
Where
Cabell County, 0.76 mi SW of West Huntington to 1.41 mi S of West Huntington
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.413, -82.481

Several roads were closed due to flooding of small creeks and streams. This included Cedar Crest Drive along Cedar Creek, Green Valley Drive along Grapevine Branch, and the intersection of Fudges Creek Road and Little Fudges Creek Road along Fudges Creek. The 10th Street Viaduct in downtown Huntington was also closed due to flooding.

Flood, Wayne

When
December 20, 8:15 PM EST to 11:30 PM EST
Where
Wayne County, 0.44 mi SSE of Ceredo to 0.66 mi ESE of Ceredo
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.394, -82.548

Portions of James River Road were closed due to flooding along Twelvepole Creek and its smaller tributaries.

Flood, Mason

When
December 20, 8:15 PM EST to 11:30 PM EST
Where
Mason County, 0.56 mi WNW of Henderson to 0.47 mi SW of Point Pleasant Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.833, -82.140

Several roads in northern Mason County were closed due to flooding. This included Jericho Road along Crooked Creek, State Route 62 at Tin Can Hollow Road, which is along Ice Creek, and the low spot on Route 2 at White Ridge Road.

Heavy Rain, Logan

When
December 21, 1:00 PM EST to 5:00 PM EST
Where
Logan County, 3.3 mi ESE of Chapmanville
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
37.969, -81.961

A period of heavy rain lead to high water covering low spots on Garret Fork Road.

Heavy Rain, Boone

When
December 21, 1:30 PM EST to 5:30 PM EST
Where
Boone County, 2.57 mi SW of Hopkins
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
38.049, -81.877

A period of heavy rainfall lead to high water in the low spot on Mud Fork Road near US 119.

Flood, Mason

When
December 22, 5:07 PM EST to December 24, 2:42 PM EST
Where
Mason County, 1.8 mi WSW of Henderson to 1.18 mi NE of Redmond
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.822, -82.162

Low lying areas along the Ohio River flooded. This included the amphitheater at Point Park in Point Pleasant. The river gage on the Ohio at Point Pleasant showed the river rose above its 40 foot flood stage on the evening of the 22nd. It crested just over 42 feet around noon on the 23rd, and returned to its banks mid afternoon on the 24th.

Flood, McDowell

When
December 22, 7:27 PM EST to 11:30 PM EST
Where
McDowell County, 0.76 mi SSW of Panther to 0.53 mi SE of Hull
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.470, -81.905

The Dry Fork of the Tug Fork rose slightly out of its 10 foot bankfull level on the evening of the 22nd. It crested to 10.29 feet that evening before returning to its banks just before midnight. This caused minor flooding near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791327, 791331, 791332, 791338, 791337, 792454, 791431.